Monday, April 26, 2010

One Step Forward - Two Steps Back

Well, we made an attempt to help Jessica's pain so we went to one pain specialist who recommended the fentanyl pain patch. This doctor was very nice and took his time to explain things and answer questions. The only thing wrong was that he wasn't taking on-going patients anymore. This was a consultation only. In other words, he would give his recommendations to Jessica's primary care practitioner (PCP) who then could decide whether to follow them or not. Fortunately, Jessica's PCP was willing to prescribe the pain patch. We tried it and thought it might be helping a little so we had the PCP increase it. Jessica had horrible complications to it. Not only was she is just as much pain as before but she was extremely tired all the time which made her feel "horrible" constantly. We knew that fatigue could be a side effect but it should wear off within a week or so. Two weeks after the increase of the dosage, Jessica started having horrible nightmares about a monster who would tell her things like: "Just give up! You are NEVER going to feel better!", "You are ugly and a bad girl", and other awful things that horrified poor Miss Jess. She was afraid to go to sleep after that. She came up with the idea to draw the monster as a silly looking monster so if he came back in her dreams she could tell him that he is just silly looking and to go away. She was so proud of herself for coming up with that idea.

I called and spoke to the PCP and we put her back on the lower dose of patch for a week and then took her off of it. I was at my witt's end not knowing what to do for Jess. She would be in so much pain that she would hold her tummy and cry many times a day. She would try to take her mind off it by playing her favorite games but she couldn't concentrate due to the pain.

So I decided to call hospice and see if we could enroll her again. If you recall (or are new to my blog and/or Jessica's story) Jessica had lung bleeds about 6 years ago. After several tests it was found that her collaterals that go from the aorta to her lungs were bulging, bursting and bleeding into her lungs. A CATH was done and two collaterals were closed off. The problem is that the collaterals are her main source of blood to the lungs and if they close off too many then she would die. The peds pulmonary doctor suggested we place her in hospice since there were "thousands of collaterals bulging, just waiting to burst". Jessica was coughing up blood daily and had to carry a bowl around with her everywhere she went so she could use it to catch the blood. It rocked our world in such a bad way to know that the time we had been fearful of was actually here. It was horrible to sit with Jessica as she coughed and gagged on the blood and cried saying that she wasn't ready to die. She would WAIL. My sons would hide and cry too. It was the most horrible thing we had ever experienced and considering Jess had been through strokes, paralysis, seizures and lung hemorrhages (in the hospital during and post surgery). Anyway... the hospice nurse suggested to the pulmonary doc to try morphine therapy for the lung bleeds. She said that it had been used in some other patients for lung bleeds and maybe it could help Jessica. So Jess was started on morphine and after a few months her lung bleeds were down to only a few a month. Then down to less than one a month and hospice had to leave. Their job is to help with comfort care for someone who is dying .... not getting better. So after a year here, they had to leave. We have kept in touch over the past 5 years and Donna and Linda (the hospice nurse and social worker) even came to Jessica's High School Graduation!

So I called hospice and they sent Donna and Linda out to do an interview. In the meantime they gathered the information they needed since Jessica was no longer a child but an "adult". The rules for admission for an adult is much more strict than that for a child .... and the agency has cracked down and are being more strict about following the rules. So.... in order for Jessica to be able to be admitted into hospice, she would have to have a doctor sign a form saying that he/she believed that Jessica would not survive 6 more months. Also, with an adult, they do evaluations every 2 months and if they see improvement then the patient is discharged until they deteriorate again. Awful, huh?! I felt like they're saying, if you don't die fast enough then you don't get our support. But I knew in my heart that Jessica most likely will survive 6 more months and that none of her doctors would sign anything saying that they believe she has less than 6 month's time.

But the good news is that talking to Donna and Linda, we came up with something of a plan. Donna recommended that Jessica take a long-acting morphine pill and then take the liquid only for break-through pain. That way she won't have the highs and lows like she has been. So I called Jessica's PCP and left a message for him to call Donna. (She had already left a message for him to call her but he hadn't called her yet.) So yay - the PCP called Donna and thought it was a good idea for the morphine pill/liquid.

Jessica had improved quite a bit since we started that. The morphine pill lasts 12 hours so that gives her a steady dose of medication. Jessica is still having pain and at times it is severe... but she is having a lot more times where she can smile, have fun and do the things she enjoys doing.

In the meantime we had a peds cardiologist appointment and he agreed to increase her digoxin and lasix. He feels that she is in the end-stages of her heart disease and that it's progressing. Her congestive heart failure is increasing so she is retaining fluid and feeling the effects of it. We need to get her blood taken this week to check her dig levels as well as blood count, etc.

We go to see the PCP (primary care physician) on Tuesday and then to see the GI doctor on Thursday. I have to take my 2 boys to the doctor later today so I've got a very busy week this week! I'd better head off to bed.

I realize that I've been neglecting my blogs and it had been my intent (New Year's Resolution and all) to increase my posts on here and my craft blog. Crafting is my therapy and I really enjoy being creative.

So thanks for stopping by! I'll try to keep you posted a little better.

2 comments:

Awesome Mom said...

It is good to get an update!

Teresa - in the Middle Side of Life said...

my husband was the opposite on morphine - and it locked up his already less than optimal bowel function. we got him on fentanyl patches (150 mcg every 3 days) and he was able to stop the morphine and oxycontin completely. he takes lortab 10/500 for break-through pain.